TESTOSTERONE

Today I visited the “men’s health” doctor for a fortnightly checkup, and to get my shot of testosterone. Every two weeks, a huge injection in my backside.

Because it turns out that when you are depressed, as I was for at least a few years before embarking on last year’s straightforward-seeming “medication swap”, you take a great deal of medication to help you balance your moods and emotions. And when your doctor proposes a new medication, you get an information handout about it which lists, among all kinds of amazing facts, known side-effects, rated from most- to least-common and even rare. The rare ones are usually deeply scary.

But a common one that often appears with these drugs is sexual dysfunction of one type or another. This can manifest in all kinds of ways, including simply making you feel like a mouldy potato starting to grow roots while it’s in the cupboard. You feel cold, inert, and repulsive. You want to hide your physical self. You no longer get anything resembling the sexy feeling that drove you nuts in high school, and you had to always have a bag, or a jumper, or something you could use to hide your unasked-for hard-ons. At the time, your biggest problem is that you feel horny as hell, but you can’t do anything about it with anyone, because you’re a spotty, poxy, teenage boy who smells to girls like a goat. It’s frustrating beyond measure, beyond believe, and brings with it a whole torrent of anxiety all its own.

But suppose instead you’re a 50+, overweight, middle-aged, middle-class guy who never feels like that anymore. Who has become that potato in the cupboard. Who is full of deep self-loathing. Who misses his former self. Who wants nothing more than to be a good husband and partner. Imagine that was gone, as if amputated. Imagine the howling silence in your head where you used to think about sex every few seconds or so.

This is one of the very worst aspects of the medication prescribed for mentally ill people. It can restore a great deal of “feeling normal, or even better than normal”, but at great cost. The two big typical side-effects of psychiatric drugs is sexual dysfunction and weight-gain. Between them, these two come with giant helpings of prickly anxiety and often a form of depression (just try to imagine the sense of shame you might feel) just from how your feelings make you feel.

Last year, during the six-month period in which I was hospitalised three times, each for seven weeks (a coincidence), my consultant psychiatrist, head of my team, suggested I try testosterone in addition to my other “meds”. By this point I was up for anything that would make me feel less broken and useless, a forgotten doll of a man complete with weirdly-blinking eyes.

Testosterone, my doctor told me, is not only good for one’s sexual health, but is a “master hormone” involved in the function and regulation of a great deal of one’s mouldering potato body. It also, he told me, seems to boost the effectiveness of the other drugs you’re already taking. Something like adding nitrous to a car, maybe. Maybe.

Upshot: it’s good stuff. It works. In hospital last year they had me on testosterone tablets, but not enough of them (in tablet form you need to take eight per day), so they had little effect. Since then, under the care of the men’s health doctor, he has had me try using a topical cream applied, let’s say, “south of the equator”. This you have to do every night, and it’s icky, and I often forgot, which in turn led to failure to see much result. I now get these injections every fortnight. And, at long last, my blood testosterone level is normal, even great!

And, let’s just say, I am starting, though it’s very early days yet, to feel less like an old potato.

Leave a Reply

Your email address will not be published. Required fields are marked *